Eye surgery on steroids/methotrexate

Hi my son has also got Keratoconus which they have said is not related to the GPA vasculitis. He needs to have an operation on his eyes but had to cancel this as he had just started the methotrexate and steroids 2 weeks before and they didn't feel things were stable enough. Does anyone know much about having an operation whilst on the treatment and would he have to be completely off the drugs before they could do colllegen cross linking on his eyes? ENT specialist said he thought maybe it was due to the steroids and they would interfere with the healing process. The problem is his eyes are deteriorating and I don't think there are plans for him to come off the drugs any time soon. Any thoughts? Thank you.

6 Replies

oldestnewest
  • Hi,

    The opthamologist needs to liaise with your son's Vasculitis Consultant. You can have an operation whilst on steroids but I am unsure of the situation with Methotrexate. Another reason why your son really needs to be under a Vasculitis specialist, this is something that we can't advise on.

  • Ok thank you for your reply. Yes you are right. I will present the situation on the 2nd and say we need a vasculitis specialist. I seem to be running between them all trying to tie up the ends!

  • Unfortunately that's one of the problems of not being managed by a specialist clinic.

    It can be a full time job trying to co ordinate everything!

  • I have GPA and was ( and still am ) on steroids and methotrexate when i had to have surgery. The anaesthetist and my Rheumatologist liaised prior to the operation and it was decided for me to remain on steroids throughout but to come off methotrexate for 4 weeks, 2 weeks prior to surgery and for 2 weeks after surgery, then continue with both meds as normal. My surgery was successful and no adverse affects for not taking methotrexate for 4 weeks. Hope your son can have his surgery and it is a success

    Sheila

  • Oh ok. That's helpful, sounds straightforward. So maybe that will be an option. Thank you.

  • Hi. This is something you must ask of the person carrying out the operation and also of your vasculitis consultant. I have just had two operations and also, at the same time, needed hip injections of steroid to keep me going before I am recovered enough to have a hip operation. it was made very clear to me that steroids can impact your ability to fight off infection so be very careful indeed. I have also observed that all surgeons are terrified of the wound being infected as things can then get very complicated. This is for your professionals to communicate with each other about.

    Good luck!

You may also like...